Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 148, NWS Austin/San Antonio, TX

August 12, 2008Edwards County, Real County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Aug 12, 2008, 4:43 PM CDT for Edwards County, Real County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2008, 4:43 PM CDT (21:43 UTC)
Expired
Aug 12, 2008, 5:15 PM CDT
In force
32 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Edwards County, TX, Real County, TX

The radar

The Laughlin AFB radar (KDFX), 73 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 9.7 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2008-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1935 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2008-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1935 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 122143
SVREWX
TXC137-385-122215-
/O.NEW.KEWX.SV.W.0148.080812T2143Z-080812T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
443 PM CDT TUE AUG 12 2008

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL EDWARDS COUNTY...
  REAL COUNTY...

* UNTIL 515 PM CDT.

* AT 442 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 13 MILES NORTH
  OF TUFF...OR 16 MILES NORTH OF LEAKEY...AND MOVING SOUTH AT 21 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE VANCE...CAMP WOOD AND
  BARKSDALE.

LAT...LON 2965 9965 2963 10020 3010 9999 3002 9971
TIME...MOT...LOC 2143Z 008DEG 18KT 2994 9982

$$
1 follow-up statement
000 
WWUS54 KEWX 122207
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
507 PM CDT TUE AUG 12 2008

TXC137-385-122215-
/O.CON.KEWX.SV.W.0148.000000T0000Z-080812T2215Z/
EDWARDS TX-REAL TX-
506 PM CDT TUE AUG 12 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR REAL AND CENTRAL EDWARDS COUNTIES...

AT 506 PM CDT...A VERY STRONG THUNDERSTORM ACROSS SOUTHERN REAL 
COUNTY IS CAPABLE OF PRODUCING DAMAGING OUTFLOW WINDS IN EXCESS OF 
60 MPH.  

SOME LOCATIONS IN THE WARNING AREA INCLUDE VANCE...CAMP WOOD AND
BARKSDALE.

LAT...LON 2965 9965 2963 10020 3010 9999 3002 9971
TIME...MOT...LOC 2206Z 008DEG 18KT 2983 9984

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:39 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 12, 2:39 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
239 PM CDT TUE AUG 12 2008

.DISCUSSION...
COMPLEX MOVES SOUTH OF REGION THIS EVENING WITH DECREASING
CLOUDS OVERNIGHT. SOME ACTIVITY MAY STILL LIE ACROSS OUR SOUTHERN
TIER EARLY THIS EVENING..FED BY HIGH THETA-E VALUES TO THE SOUTH.
SLIGHTLY COOLER LOWS EXPECTED TONIGHT WITH RAIN COOLED ATMOSPHERE
AND WINDS BECOMING CALM. WESTERN U.S. RIDGE WILL BUILD ACROSS FROM
THE WEST TOMORROW THROUGH FRIDAY WITH MAX TEMPERATURES AGAIN
REACHING TO NEAR OR SLIGHTLY ABOVE SEASONAL NORMS. AN UPPER LEVEL
LOW WILL DEEPEN OVER THE SOUTHERN U.S. PLAINS SATURDAY..HELPING
TO PUSH A COLD FRONT INTO CENTRAL TEXAS. CONVECTION WILL INEVITABLY
FIRE ALONG THE FRONT WITH STEERING CURRENTS AND DISTURBANCES
ALOFT MOVING THE ACTIVITY INTO THE AREAS NORTHERN CWA SATURDAY.
ACTIVITY MAY PROPAGATE DEEPER INTO OUR CWA SATURDAY NIGHT WITH
DIFFERENTIAL HEATING AND GULF MOISTURE ADVECTION INTO THE STORMS.
LOW CONTINUES TO STAY PUT ACROSS THE SOUTHERN PLAINS IN A
BLOCKED PATTERN SUNDAY AND MONDAY AS DISTURBANCES CONTINUE TO
ROTATE EASTWARD ACROSS CENTRAL/SOUTH CENTRAL TEXAS AND PROVIDE
ADDITIONAL CHANCES FOR RAIN. RIDGING WILL BUILD IN A LITTLE
NEXT TUESDAY AS THE LOW IN THE GREAT PLAINS WEAKENS AND MOVES
NORTHEAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              74  97  74 101  77 /  -   -    0  -   10
AUSTIN BERGSTROM INTL AIRPORT  71 100  69 101  75 /  -   -    0  -   10
DEL RIO INTL AIRPORT           74  99  76 101  78 /  -   -    0  -   -
SAN ANTONIO INTL AIRPORT       75  98  75  99  78 /  -   -   -   -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

02/18
Hazardous weather outlook, Aug 12, 7:51 AM CDT, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
751 AM CDT TUE AUG 12 2008

TXZ171>173-183>194-202>209-217>225-228-131300-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
751 AM CDT TUE AUG 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY WILL PRODUCE
LOCALLY HEAVY RAINFALL AMOUNTS OF TWO TO FOUR INCHES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 12, 1:39 PM CDT, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
139 PM CDT TUE AUG 12 2008

TXZ171>173-184>194-203>209-221-223>225-121945-
BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-EDWARDS-
FAYETTE-GILLESPIE-GONZALES-GUADALUPE-HAYS-KENDALL-KERR-LAVACA-LEE-
LLANO-MEDINA-REAL-TRAVIS-UVALDE-WILLIAMSON-WILSON-
139 PM CDT TUE AUG 12 2008

AT 136 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS EXTENDING FROM LLANO TO BRYAN. THIS
LINE OF THUNDERSTORMS WAS MOVING TO THE SOUTH AT ABOUT 15 MPH.

THE THUNDERSTORMS WILL MOVE INTO THE AUSTIN AREA BETWEEN 2 AND
2:30 PM WITH GUSTY WINDS AND BRIEF HEAVY RAIN WITH STREET FLOODING.

THIS LINE WILL CONTINUE TO SWEEP SOUTH THROUGH THE EASTER HILL
COUNTRY AND THE I35 CORRIDOR REACHING THE SAN ANTONIO AREA AROUND
4:00 PM.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS. PEOPLE IN THE
PATH OF THIS LINE OF STORMS SHOULD TAKE COVER FROM THE LIGHTNING
AND IF DRIVING BE PREPARED TO SLOW DOWN IN HEAVIER RAINS.
Special weather statement, Aug 12, 2:58 PM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
258 PM CDT TUE AUG 12 2008

TXZ183-202-122100-
KINNEY-VAL VERDE-
258 PM CDT TUE AUG 12 2008

...STRONG THUNDERSTORMS WERE AFFECTING KINNEY AND VAL VERDE
COUNTIES...

AT 258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTHEAST
OF AMISTAD VILLAGE TO 10 MILES SOUTH OF LANGTRY...OR ALONG A LINE
EXTENDING FROM 16 MILES EAST OF COMSTOCK TO 10 MILES SOUTH OF
LANGTRY...MOVING SOUTH AT 13 MPH.

MARBLE SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS. STORMS WILL AFFECT SEMINOLE CANYON STATE PARK AND WESTERN
PARTS OF LAKE AMISTAD THROUGH 4 PM...AND EASTERN PARTS OF LAKE
AMISTAD AND THE DEL RIO AREA BETWEEN 330 AND 430 PM.

THESE STORMS COULD PRODUCE DANGEROUS WEATHER CONDITIONS OVER LAKE
AMISTAD THROUGH 430 PM. MONITOR THIS STATION FOR THE LATEST WEATHER
DEVELOPMENTS AND BE PREPARED TO TAKE SHELTER IF A SEVERE
THUNDERSTORM WARNING IS ISSSUED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:54 PM CDTSevere Thunderstorm WarningEWXEdwards36 min
Aug 12, 7:28 AM CDTAreal Flood AdvisoryEWXGillespie2 hr
Aug 12, 7:55 AM CDTAreal Flood AdvisoryEWXBlanco, Gillespie, Kendall, Kerr2 hr
Aug 12, 3:09 PM CDTAreal Flood AdvisoryEWXVal Verde111 min
Aug 12, 3:52 PM CDTAreal Flood AdvisoryEWXGillespie, Kerr113 min
Aug 12, 6:00 PM CDTAreal Flood AdvisoryEWXEdwards, Kinney, Val Verde2 hr
Aug 12, 6:11 PM CDTSevere Thunderstorm WarningEWXEdwards, Kinney, Val Verde34 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.